Pennsylvania, 2023

Strong Wind in Pennsylvania, February 9 to 11, 2023

February 9 to 11, 2023 · NWS PBZ · 3 events in 3 counties and zones

The passage of cold front, coupled with a strong low-level jet (850mb winds between 50 to 60kts,) created strong wind gusts in isolated areas across the Ohio River Valley the evening of February 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

The passage of cold front, coupled with a strong low-level jet (850mb winds between 50 to 60kts,) created strong wind gusts in isolated areas across the Ohio River Valley the evening of February 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 9, 7:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Feb 9, 7:17 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
717 PM EST Thu Feb 9 2023

.SYNOPSIS...
Strong winds and isolated light rain will accompany a crossing
front this tonight. Cooler, but still above normal temperatures
are expected Friday with a slight chance of precipitation during
the afternoon.

&&

.NEAR TERM /THROUGH FRIDAY/...
Latest analysis shows the approaching front just now getting
into SE OH counties with a wind shift and 10 degree drop noted
at Zanesville between 6pm and 7pm. Latest progs show the
boundary east of the ridges by midnight. Winds will pick up
during FROPA and remain elevated for much of the night. Upstream
observations have been fairly consistent in showing gusts
between 30mph and 40mph on average with several locations
reporting gusts approaching 50mph briefly. The Wind Advisory
will remain in place for these gusts. Advisory-level gusts may
not maintain too long after the frontal passage, so early
trimming/cancellation of the Advisory is a possibility.

Shower activity will be isolated at best in the post-frontal
cold advection pattern late tonight. Temperatures will plummet
into the 30s in some locations by sunrise.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
A brief dry reprieve is possible on Friday with transient
surface ridging, but the passage of a shortwave trough across
the Great Lakes will return precipitation chances Friday
afternoon and night, mainly north and east of Pittsburgh. QPF
still appears to be light overall, and although a mix
with/change to snow is expected as 850mb temperatures drop to
around -10C, weak forcing and the warm ground will limit
accumulations to under a half inch.

Thanks to those cold 850mb temperatures, Saturday will be the
coldest day of the forecast period, but with zonal flow just
north of a Deep South cutoff upper low, this "cold" will be
limited to seasonable temperatures. Dry weather will take hold
as surface high pressure bridges from the middle Mississippi
Valley into our region, and will linger through Saturday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The southeast upper low will eject towards the Atlantic Coast on
Sunday, with a surface low moving off of the Carolinas. There is
still a bit of uncertainty as to how far north the outer fringes
of the precipitation shield may lift into our region. Best
chances will lie southeast of a Latrobe/Morgantown line, with a
modest snow accumulation possible in the ridges. With
temperatures rising once again, rain or a mix is likely away
from the higher elevations.

Mostly dry weather and above-normal temperatures are figured for
Monday and Tuesday, with a Monday night shortwave possibly
creating minimal precipitation. The pattern looks to become more
active again by midweek, with moist southwest flow and shortwave
disturbance providing a few chances for mainly rain. Well-above
normal temperatures are likely in this pattern.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Isolated showers are possible this evening with the cold front,
but probabilities are low enough to preclude TAF mention at
this time. Ceilings will lower into MVFR by 06z as low level
moisture overspreads the area behind the front.

Gusty winds will continue overnight, peaking with the tightening
post-frontal pressure gradient. Gusts from the S-SW up to 40kt
are possible. These gusts should continue through Friday,
though a decrease in speed is expected as the pressure gradient
relaxes.

.OUTLOOK...
Cig restrictions are expected to continue through Saturday
morning in cold W-NW flow and with a crossing upper trough. VFR
is then expected under building high pressure for most ports,
though MGW/LBE could see restrictions Sun/Sun night as low
pressure tracks along the East Coast.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 7 AM EST Friday for PAZ007>009-013>016-
     020>023-029-031-073>076.
OH...Wind Advisory until 3 AM EST Friday for OHZ039>041-048>050-
     057>059-068-069.
WV...Wind Advisory until 7 AM EST Friday for WVZ001>004-012-021-
     509>514.

&&

SYNOPSIS...88
NEAR TERM...88
SHORT TERM...CL
LONG TERM...CL
AVIATION...Rackley
Hazardous weather outlook, Feb 9, 1:33 PM EST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
133 PM EST Thu Feb 9 2023

PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-101845-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-
Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
133 PM EST Thu Feb 9 2023

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...

This Hazardous Weather Outlook is for western Pennsylvania, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-101845-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-
133 PM EST Thu Feb 9 2023

...WIND ADVISORY IN EFFECT UNTIL 3 AM EST FRIDAY...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Allegheny

When
February 9, 9:00 PM EST to February 10, 2:00 AM EST
Where
Allegheny forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.469, -79.981 (the zone’s center; the record gives no point)

Measured wind gusts across Allegheny County ranged between 40 to 50 mph; an isolated tree limb was blown down on Perry Street in Plum.

Strong Wind, Washington

When
February 9, 9:00 PM EST to 10:00 PM EST
Where
Washington forecast zone
Measured
43 kt (49 mph) measured gust
Reported by
ASOS
Coordinates
40.189, -80.248 (the zone’s center; the record gives no point)

A 49mph wind gust was measured at Washington County Airport.

Strong Wind, Indiana

When
February 10, 11:00 PM EST to February 11, 1:00 AM EST
Where
Indiana forecast zone
Measured
41 kt (47 mph) measured gust
Reported by
Mesonet

Wind gusts up to 50mph were measured in Indiana County on the night of February 10th.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082047, 1082049, 1082056.